The Annals of Applied Probability

Random inscribed polytopes have similar radius functions as Poisson–Delaunay mosaics

Herbert Edelsbrunner and Anton Nikitenko

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Using the geodesic distance on the $n$-dimensional sphere, we study the expected radius function of the Delaunay mosaic of a random set of points. Specifically, we consider the partition of the mosaic into intervals of the radius function and determine the expected number of intervals whose radii are less than or equal to a given threshold. We find that the expectations are essentially the same as for the Poisson–Delaunay mosaic in $n$-dimensional Euclidean space. Assuming the points are not contained in a hemisphere, the Delaunay mosaic is isomorphic to the boundary complex of the convex hull in $\mathbb{R}^{n+1}$, so we also get the expected number of faces of a random inscribed polytope. As proved in Antonelli et al. [Adv. in Appl. Probab. 9–12 (1977–1980)], an orthant section of the $n$-sphere is isometric to the standard $n$-simplex equipped with the Fisher information metric. It follows that the latter space has similar stochastic properties as the $n$-dimensional Euclidean space. Our results are therefore relevant in information geometry and in population genetics.

Article information

Source
Ann. Appl. Probab., Volume 28, Number 5 (2018), 3215-3238.

Dates
Received: May 2017
Revised: February 2018
First available in Project Euclid: 28 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1535443247

Digital Object Identifier
doi:10.1214/18-AAP1389

Mathematical Reviews number (MathSciNet)
MR3847986

Zentralblatt MATH identifier
06974778

Subjects
Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 68U05: Computer graphics; computational geometry [See also 65D18]

Keywords
Voronoi tessellations Delaunay mosaics inscribed polytopes discrete Morse theory critical simplices intervals stochastic geometry Poisson point process Blaschke–Petkantschin formula Fisher information metric

Citation

Edelsbrunner, Herbert; Nikitenko, Anton. Random inscribed polytopes have similar radius functions as Poisson–Delaunay mosaics. Ann. Appl. Probab. 28 (2018), no. 5, 3215--3238. doi:10.1214/18-AAP1389. https://projecteuclid.org/euclid.aoap/1535443247


Export citation

References

  • Akin, E. (1979). The Geometry of Population Genetics. Lecture Notes in Biomathematics 31. Springer, Berlin.
  • Amari, S. and Nagaoka, H. (2000). Methods of Information Geometry. Amer. Math. Soc., Providence, RI.
  • Antonelli, P. L. et al. (1977–80). The geometry of random drift I–VI. Adv. in Appl. Probab. 9–12.
  • Bárány, I., Fodor, F. and Ví gh, V. (2010). Intrinsic volumes of inscribed random polytopes in smooth convex bodies. Adv. in Appl. Probab. 42 605–619.
  • Bauer, U. and Edelsbrunner, H. (2017). The Morse theory of Čech and Delaunay complexes. Trans. Amer. Math. Soc. 369 3741–3762.
  • Edelsbrunner, H., Nikitenko, A. and Reitzner, M. (2017). Expected sizes of Poisson–Delaunay mosaics and their discrete Morse functions. Adv. in Appl. Probab. 49 745–767.
  • Edelsbrunner, H. and Wagner, H. (2017). Topological data analysis with Bregman divergences. In 33rd International Symposium on Computational Geometry. LIPIcs. Leibniz Int. Proc. Inform. 77 Art. No. 39, 16. Schloss Dagstuhl. Leibniz-Zent. Inform., Wadern.
  • Forman, R. (1998). Morse theory for cell complexes. Adv. Math. 134 90–145.
  • Hadwiger, H. (1957). Vorlesungen Über Inhalt, Oberfläche und Isoperimetrie. Springer, Berlin.
  • Hewitt, E. and Stromberg, K. (1965). Real and Abstract Analysis. Springer, Berlin.
  • Hug, D. (2013). Random polytopes. In Stochastic Geometry, Spatial Statistics and Random Fields. Lecture Notes in Math. 2068 205–238. Springer, Heidelberg.
  • Kingman, J. F. C. (1993). Poisson Processes. Oxford Studies in Probability 3. The Clarendon Press, New York.
  • Kullback, S. and Leibler, R. A. (1951). On information and sufficiency. Ann. Math. Stat. 22 79–86.
  • Leray, J. (1945). Sur la forme des espaces topologiques et sur les points fixes des représentations. J. Math. Pures Appl. (9) 24 95–167.
  • Li, S. (2011). Concise formulas for the area and volume of a hyperspherical cap. Asian J. Math. Stat. 4 66–70.
  • Miles, R. E. (1970). On the homogeneous planar Poisson point process. Math. Biosci. 6 85–127.
  • Miles, R. E. (1971). Isotropic random simplices. Adv. in Appl. Probab. 3 353–382.
  • Reitzner, M. (2010). Random polytopes. In New Perspectives in Stochastic Geometry 45–76. Oxford Univ. Press, Oxford.
  • Reitzner, M. and Stemeseder, J. (2016). Expected number of faces of random polytopes with vertices on the boundary of a smooth convex body. Manuscript, Math. Dept., Univ. Osnabrück, Germany.
  • Renka, R. J. (1997). Algorithm 772: STRIPACK: Delaunay triangulation and Voronoi diagram on the surface of a sphere. ACM Trans. Math. Software 23 416–434.
  • Schneider, R. (2008). Recent results on random polytopes. Boll. Unione Mat. Ital. (9) 1 17–39.
  • Schneider, R. and Weil, W. (2008). Stochastic and Integral Geometry. Springer, Berlin.
  • Stemeseder, J. (2014). Random polytopes with vertices on the sphere. Ph.D. thesis, Math. Dept., Univ. Salzburg, Austria.
  • Wendel, J. G. (1962). A problem in geometric probability. Math. Scand. 11 109–111.
  • Zähle, M. (1990). A kinematic formula and moment measures of random sets. Math. Nachr. 149 325–340.